Strengthening the Murty-Simon conjecture on diameter 2 critical graphs

Antoine Dailly 1, 2 Florent Foucaud 3 Adriana Hansberg 4
1 GOAL - Graphes, AlgOrithmes et AppLications
LIRIS - Laboratoire d'InfoRmatique en Image et Systèmes d'information
2 G-SCOP_OC - OC
G-SCOP - Laboratoire des sciences pour la conception, l'optimisation et la production
Abstract : A graph is diameter-2-critical if its diameter is 2 but the removal of any edge increases the diameter. A well-studied conjecture, known as the Murty-Simon conjecture, states that any diameter-2-critical graph of order n has at most n²/4 edges, with equality if and only if G is a balanced complete bipartite graph. Many partial results about this conjecture have been obtained, in particular it is known to hold for all sufficiently large graphs, for all triangle-free graphs, and for all graphs with a dominating edge. In this paper, we discuss ways in which this conjecture can be strengthened. Extending previous conjectures in this direction, we conjecture that, when we exclude the class of complete bipartite graphs and one particular graph, the maximum number of edges of a diameter-2-critical graph is at most ((n − 1)²/4) + 1. The family of extremal examples is conjectured to consist of certain twin-expansions of the 5-cycle (with the exception of a set of thirteen special small graphs). Our main result is a step towards our conjecture: we show that the Murty-Simon bound is not tight for non-bipartite diameter-2-critical graphs that have a dominating edge, as they have at most (n²/4) − 2 edges. Along the way, we give a shorter proof of the Murty-Simon conjecture for this class of graphs, and stronger bounds for more specific cases. We also characterize diameter-2-critical graphs of order n with maximum degree n − 2: they form an interesting family of graphs with a dominating edge and 2n − 4 edges.
Complete list of metadatas

Cited literature [37 references]  Display  Hide  Download

https://hal.archives-ouvertes.fr/hal-01959683
Contributor : Antoine Dailly <>
Submitted on : Tuesday, December 18, 2018 - 8:24:10 PM
Last modification on : Tuesday, December 3, 2019 - 1:15:59 AM
Long-term archiving on: Wednesday, March 20, 2019 - 10:21:57 AM

Files

article_toSubmit.pdf
Files produced by the author(s)

Identifiers

  • HAL Id : hal-01959683, version 1
  • ARXIV : 1812.08420

Citation

Antoine Dailly, Florent Foucaud, Adriana Hansberg. Strengthening the Murty-Simon conjecture on diameter 2 critical graphs. Discrete Mathematics, Elsevier, 2019, 342 (11), pp.3142-3159. ⟨hal-01959683⟩

Share

Metrics

Record views

180

Files downloads

99